Q. Do antidepressants cause low sex drive?

Answered by
Dr. Ashok Kumar Choudhary
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Oct 14, 2015 and last reviewed on: Feb 05, 2019

Hi doctor,

I have no sex drive whatsoever and cannot obtain an orgasm. Please help.

#

Hi,

Welcome to icliniq.com.

I read your query with due interest and understand your concerns. Low sex drive is a common symptom of a variety of medical and psychiatric disorders. Before I speculate anything about it I need you to answer a few questions in detail.

  1. Mention the duration of the problem? Whether both the problems are of the same duration or different?
  2. When did you attain menopause?
  3. What is your current relationship status and how long are you in it?
  4. How is the relationship, is there any conflict between both of you?
  5. Do you have any psychological issues like depression, anxiety or even simple stress?
  6. Do you take any medications or substance of abuse including alcohol? If yes, please mention the dosage or frequency and amount of it?
  7. Have you undergone any surgery particularly on genitals or breast?
  8. Do you experience any pain during intercourse?
  9. Do you exercise regularly? What about your weight and anthropometric parameters?
  10. Any other thing you want to share?

Once you answer the above questions it will be helpful to suggest the appropriate measures.

Hi doctor,

My problem has been going on for about four years. Currently, I am not in a relationship. I am post-menopausal and I am not taking any hormonal replacement. I am suffering fromanxiety and depression and take numerous medications such as Prozac, Klonopin, Trazodone, and Zyprexa.

#

Hi,

Welcome back to icliniq.com.

Although your answers were not detailed, it has given me three potential causes for low sex drive and orgasm problem.

1. The first of them is Prozac (Fluoxetine). It is well known that Prozac decreases the sex drive and causes a problem with orgasm in both men and women.

There are two options to treat this cause.

First, if you are having a good response to Prozac then add on therapy with Bupropion or Mirtazapine. Since these are prescription medications, you need to talk to your doctor about this. In my clinical experience, I got better results with a low dose of Bupropion like 150 mg per day.

The second option is to replace Prozac with some other antidepressants. I generally prefer Mirtazapine or SNRI (serotonin-norepinephrine reuptake inhibitors) when such a situation arises but there are a variety of antidepressants which can work for you. This option is more suitable if you are still struggling with depression and stress issues and Prozac is not giving sufficient results.

2. The second possible cause is depression and anxiety itself. As described above the change in medication should help you if there is an inadequate response regarding depression and anxiety.

3. Thirdly the postmenopausal period is a prominent cause of low sex drive. This seems more probable cause as you have the problem for last four years (I guess you had menopause around the same time). For this, there is an option of hormone replacement therapy (HRT). As we know there are risks associated with systemic HRT, you can use estrogen as vaginal cream or suppository which helps in low sex drive and helps in the problem.

In addition to the above medical measures, there are other lifestyle changes which will help you to a great extent such as,

  1. Regular aerobic and stretching exercise of 30-45 minutes. This lifts your mood and increases sex drive.
  2. Avoidance of junk foods and high-calorie diets.
  3. Avoidance of substance of abuse if any.

Was this answer helpful?

 | 


Related Questions:
Could I have your opinion on my erectile dysfunction and low libido?

The total testosterone, prolactin, TSH (thyroid-stimulating hormone), FT4 (free thyroxine), LH (luteinizing hormone) and FSH (follicle stimulating hormone) are all normal (attachment removed to protect patient identity) ......   Read full

My fiance has loss of genital sensation after taking Prozac. Is this permanent?

.. in the body for up to two weeks and its metabolites for up to four weeks as its halflife is around 72 hours. Thanks and regards. For more information consult a psychiatrist online --> .. ...   Read full

Do antidepressants cause low sex drive?

.. your query with due interest and understand your concerns. Low sex drive is a common symptom of a variety of medical and psychiatric disorders. Before I speculate anything about it I need you to answer a few questions in detail. Mention the dur...   Read full

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


COVID-19 Vaccines
A COVID-19 vaccine provides acquired immunity against the new Coronavirus. Read the article to know everything about the...  Read more»
The Perils of Social Media Addiction
Social media addiction affects both physical and mental health. Read this article to know more.  Read more»
COVID-19 - Second Wave
The second wave of COVID-19 is a red flag. Read more to know about the precautionary measures.  Read more»

Ask your health query to a doctor online?

Ask a Sexologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.